Florida, 2024Flash Flooding and Flood in Florida, September 3 to 4, 2024
September 3 to 4, 2024 · NWS JAX · 13 events in 2 counties and zones
Training, slow moving bands of flooding rainfall impacted Duval county and the I-95 corridor during the morning commute with a stationary front across the area and high moisture content. Flood and urban area Flash flooding caused some structure inundation, cars to be trapped in flood water and widespread road flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training, slow moving bands of flooding rainfall impacted Duval county and the I-95 corridor during the morning commute with a stationary front across the area and high moisture content. Flood and urban area Flash flooding caused some structure inundation, cars to be trapped in flood water and widespread road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 3, 8:28 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 3, 8:28 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
928 PM EDT Tue Sep 3 2024
...New UPDATE...
.UPDATE...
Issued at 915 PM EDT Tue Sep 3 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Sfc analysis shows a weak low pressure swirl, per radar, near 30N81W
or about 15 miles east of Vilano Beach, which none of the models
really show due to its small scale feature. This low and the high
pressure well to the north is supporting increased shower and
tstorm activity over the area waters, some of which will move
ashore later tonight. The northeast winds are breezy along the
coast mainly north of Vilano Beach area. So, a few changes made to
increase the winds for the coastal areas with recent obs easily
supporting sustained winds of 25 mph with gusts of 40 mph. For
this reason, we hoisted a wind advisory for the coastal areas that
include Duval, Nassau, Camden, and Glynn counties. Recent report
at Mayport showed gust to 43 mph at 850 pm. The wind advisory was
only maintained through 4 AM tonight with with a possibility of it
needing to be extended a bit for GA counties and possibly for
Nassau for Wednesday morning. The rest of the forecast showed
high rain chances in effect rest of tonight from St Johns county
northward to Camden county. Some heavier bands of showers and
possible t-storms may produce locally heavy rainfall and potential
localized flooding from northern St Johns, through Duval, Nassau,
and Camden counties into Wednesday morning.
For the marine forecast, we upped winds and boosted the seas for
the update with advisory for northern waters, with small area of
exercise caution for the most southern waters.
&&
.NEAR TERM...(through Tonight)...
The cool air boundary moving south over Georgia is expected to
stall in the vicinity of northeast Florida border by this evening
with convection developing ahead of the frontal boundary over
southeast Georgia and then building over inland areas and into
northeast Florida and pressing southward into north central
Florida later tonight. Primary threats from stronger storms today
will be gusty winds and intense rainfall that could result in
localized flooding in areas with slower moving storms. Winds will
build in from out of the northeast this afternoon, with gustier
winds occurring along the coast and into inland southeast Georgia
and portions of northeast Florida primarily north of the I-10
corridor. High temperatures for this afternoon will be in the
upper 80s and lower 90s, with warmer max temps occurring over
north central Florida. Overnight low temperatures will drop down
into the lower to mid 70s.
&&
.SHORT TERM...(Wednesday through Thursday night)...
A stalled frontal boundary will lay across northeast FL Wednesday
and gradually lift northward through Thursday. Despite the
unusually warm temps aloft associated with the upper ridge,
sufficient diurnal instability should support scattered to
numerous showers and thunderstorms along and south of the boundary
as well as along the Atlantic sea breeze Wednesday afternoon.
Interactions between the sea breeze, frontal boundary, and outflow
may result in isolated strong storms capable of gusty winds up
around 40 mph. As the frontal zone lifts north, a slug of deeper
moisture and shortwave will lift northeastward out of the GOMEX
Thursday and enhance convective coverage. A localized flood threat
is possible each day, mainly during the afternoon. However,
convergent onshore flow will advect waves of showers and isolated
storms into the immediate beaches overnight compounding the
potential for localized flooding concerns.
Given the frontal zone straddling the area, temperatures will
span a wide range. High temperatures will be much cooler across
southeast GA, reading in the lower 80s, whereas northeast FL
locations will read in the mid 80.
&&
.LONG TERM...(Friday through Monday)...
The ingredients are aligning for a multi-day period of wet and
unsettled conditions across the region this weekend. One of the most
crucial ingredients will be the influx of tropical moisture
emanating from the Gulf as southwesterly flow strengthens in
response to an upper trough digging across the Great Lakes.
Precipitable water is progged to reach or exceed daily record
PWATs through the entire weekend and into next week. Increasing
dynamics associated trough and a surface low tracking along the
stalled boundary will combine with the high-grade moisture to fuel
very efficient rain producers.
Flooding will be the primary concern especially with the potential
for training along the lingering boundary. There are considerable
spreads regarding rainfall amounts through early next week but
highest reasonable amounts (consider this the ceiling) could be in
the 4-6" neighborhood but the more likely amounts (and current
forecast) is between 2-4" with locally higher amounts.
The surface low will lift across the area between Saturday and
Sunday and a trailing cold front will attempt to push south through
the region in it's wake late Sunday or Monday. Once this trailing
front moves through, precip chances will fade from north to south
early next week.
The linger presence of the stalled frontal boundary, cloudy cover
and higher rain chances will limit afternoon heating and
temperatures will run below normal through this stretch of disturbed
weather.
&&
.AVIATION...
(00Z TAFS)
Issued at 755 PM EDT Tue Sep 3 2024
Cigs and vsby restrictions expected overnight with MVFR cigs prevailing,
but with high chances for IFR cigs at SGJ, and then possibly for
JAX, VQQ, and GNV late tonight. Scattered to numerous showers and
a few storms are expected during the night time period, with the
TSRA mainly anticipated for the northeast FL coastal areas. The
MVFR conditions will continue on Wednesday, with some overall
improvement possible from south to north during the aftn, but
still looks like MVFR is likely for all TAFs during the day.
Stronger convection Wednesday could result in IFR vsby at times.
For sfc winds, looking at northeasterly winds of 10-15 kt with
gusts of 20-30 kt along the coastal TAFs. Winds should diminish
for inland TAFs after about 03z, but increasing again on
Wednesday.
&&
.MARINE...
A cold front moving south through the waters has pushed farther
south than expected, sending a surge of northeast winds south of
Mayport. As such, the Small Craft Advisory was expanded south to
include the coastal waters north of St Augustine. The cold front
will vary little in position through the end of the week,
resulting in continuous onshore flow as well as periods of showers
and thunderstorms. Low pressure will form near the Gulf coast
region around Friday, then track along the stalled front and
across the region Friday into Saturday which will continue the
unsettled pattern.
Rip Currents: Surge of onshore winds will result in a High Risk
of rip currents through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 70 85 71 82 / 0 20 20 50
SSI 76 84 76 84 / 40 50 50 70
JAX 76 85 74 86 / 60 70 50 80
SGJ 77 87 76 88 / 70 80 60 80
GNV 74 88 73 88 / 30 80 30 90
OCF 75 91 74 90 / 50 80 30 90
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ124-125-
133.
Wind Advisory until 4 AM EDT Wednesday for FLZ124-125.
GA...High Rip Current Risk through Wednesday evening for GAZ154-166.
Wind Advisory until 4 AM EDT Wednesday for GAZ154-166.
AM...Small Craft Advisory until 8 PM EDT Wednesday for AMZ450-452-470-
472.
&&In the hours before
Special weather statement, Sep 3, 9:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1058 PM EDT Tue Sep 3 2024
FLZ125-133-040330-
Coastal St. Johns FL-Coastal Duval FL-
1058 PM EDT Tue Sep 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 1130 PM EDT...
At 1058 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Ponte Vedra Beach to 6 miles
southeast of Sawgrass. Movement was west at 15 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Durbin, Palm Valley, Sawgrass,
and Nocatee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3008 8146 3028 8151 3029 8135 3024 8134
3011 8130
TIME...MOT...LOC 0258Z 085DEG 11KT 3025 8127 3014 8128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDILocal storm report, Sep 3, 10:02 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1102 PM EDT Tue Sep 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM Non-Tstm Wnd Gst Mayport 30.38N 81.42W
09/03/2024 M49 MPH Duval FL AWOS
AWOS station KNRB Mayport Naval Station.
&&
ACSpecial weather statement, Sep 3, 10:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1110 PM EDT Tue Sep 3 2024
FLZ033-132-137-232-040400-
Eastern Clay FL-Western Clay FL-Eastern Putnam FL-
Inland St. Johns FL-
1110 PM EDT Tue Sep 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ST. JOHNS...
NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH MIDNIGHT
EDT...
At 1110 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near World Golf Village to 8 miles east of
Picolata. Movement was west at 10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Picolata and Bakersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2992 8171 2978 8158 2988 8140 3001 8151
TIME...MOT...LOC 0310Z 067DEG 7KT 2996 8153 2989 8146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDISpecial weather statement, Sep 3, 10:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1121 PM EDT Tue Sep 3 2024
FLZ033-132-137-040400-
Eastern Clay FL-Eastern Putnam FL-Inland St. Johns FL-
1121 PM EDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ST. JOHNS...
NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH MIDNIGHT
EDT...
At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Picolata, or 11 miles southeast
of Green Cove Springs, moving west at 5 mph.
HAZARD...Landspouts and wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Picolata and Bakersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2996 8146 2987 8142 2980 8162 2992 8166
TIME...MOT...LOC 0321Z 094DEG 5KT 2991 8151
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ENYEDISpecial weather statement, Sep 3, 10:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1151 PM EDT Tue Sep 3 2024
FLZ133-040430-
Coastal St. Johns FL-
1151 PM EDT Tue Sep 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL ST. JOHNS COUNTY
THROUGH 1230 AM EDT...
At 1151 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 9 miles
east of Sawgrass to near Guana River State Park. Movement was west at
10 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Nocatee, Palm Valley, and Sawgrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3005 8144 3011 8145 3011 8144 3022 8144
3024 8134 3008 8129
TIME...MOT...LOC 0351Z 071DEG 8KT 3020 8121 3013 8134
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ENYEDILocal storm report, Sep 3, 11:00 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1200 AM EDT Wed Sep 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Non-Tstm Wnd Gst Mayport 30.38N 81.42W
09/03/2024 M43 MPH Duval FL AWOS
The AWOS station KNRB Mayport Naval Station
measured a gust of 43 mph.
&&
abeEvent by event
10 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Duval
- When
- September 3, 11:00 PM EST to September 4, 5:53 AM EST
- Where
- Duval County, 2.74 mi NE of Sunbeam
- Reported by
- Mesonet
- Coordinates
- 30.230, -81.550
A mesonet site 4 miles SSW of the University of North Florida measured storm total rainfall of 4.83 inches since midnight.
Heavy Rain, Duval
- When
- September 3, 11:00 PM EST to September 4, 9:43 AM EST
- Where
- Duval County, 2.74 mi NE of Sunbeam
- Reported by
- Mesonet
- Coordinates
- 30.230, -81.550
A mesonet site about 4 miles SSW of the University of North Florida measured storm total rainfall of 5.82 inches since midnight.
Heavy Rain, Duval
- When
- September 3, 11:00 PM EST to September 4, 7:10 AM EST
- Where
- Duval County, 2.39 mi NNE of Sunbeam
- Reported by
- CoCoRaHS
- Coordinates
- 30.230, -81.560
A station measured storm total rainfall of 6.64 inches as of 8:10 am. Rainfall was since midnight.
Heavy Rain, Duval
- When
- September 3, 11:00 PM EST to September 4, 10:00 AM EST
- Where
- Duval County, 2.39 mi SSW of Jacksonville
- Reported by
- Mesonet
- Coordinates
- 30.320, -81.690
A personal weather station Riverside Rats - | KFLJACKS4336 measured 4.4 inches of rain. | Rain began around 2 AM. About 3 inches of | rain fell between 740 AM and 9 AM.
Heavy Rain, Duval
- When
- September 4, 1:00 AM EST to 3:49 PM EST
- Where
- Duval County, 1.19 mi W of Bowden
- Reported by
- Mesonet
- Coordinates
- 30.270, -81.640
A personal weather station Shirl - | KFLJACKS4705 measured 6.57 inches of rain. | Rain began around 2 AM. About 4 inches of | rain fell between 630 AM to 1030 AM.
Heavy Rain, St. Johns
- When
- September 4, 2:45 AM EST to 3:45 AM EST
- Where
- St. Johns County, 1.38 mi N of Durbin
- Reported by
- Public
- Coordinates
- 30.100, -81.450
A public weather station along Austin Park | Avenue has measured 2.5 inches of rainfall | within the past hour.
Heavy Rain, St. Johns
- When
- September 4, 3:09 AM EST to 4:09 AM EST
- Where
- St. Johns County, 1.51 mi NNW of Durbin
- Reported by
- Public
- Coordinates
- 30.100, -81.460
A public weather station in the Durbin area | reported 4 inches of rain in just over an | hour. Several nearby stations measured | between 2.5 and 4 inches during the same | period.
Heavy Rain, Duval
- When
- September 4, 3:24 AM EST to 4:24 AM EST
- Where
- Duval County, 1.83 mi SE of Bayard
- Reported by
- Public
- Coordinates
- 30.130, -81.500
A public weather station near Bayard | measured 2.38 inches of rain in less than an | hour.
Heavy Rain, Duval
- When
- September 4, 5:50 AM EST to 8:00 AM EST
- Where
- Duval County, 2.76 mi WSW of Arlington
- Reported by
- Mesonet
- Coordinates
- 30.310, -81.640
A personal weather station St Nicholas - | KFLJACKS4522 measured 5.85 inches of rain. | Rain began at 215 AM. About 4 inches of rain | fell between 650 AM and 9 AM.
Heavy Rain, Duval
- When
- September 4, 7:10 AM EST to 8:00 AM EST
- Where
- Duval County, 2.16 mi SSW of Lake Forest
- Reported by
- Broadcast Media
- Coordinates
- 30.320, -81.640
About 2.38 inches of rainfall fell in a one hour | duration from 8:10 am EDT to 9:00 am EDT at | FPR WJCT Jacksonville.
Flash Flood, Duval
- When
- September 4, 7:40 AM EST to 9:40 AM EST
- Where
- Duval County, 0.96 mi NNW of Bowden to 1.85 mi NW of Hogan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.282, -81.628
At 8:40 AM EDT, an NWS employee reported that there was extensive flooding on Philips Highway and Bowden Road. At 10:40 am, broadcast media shared that flood water inundated a home in Englewood and went up to the person's ankles. Widespread street flooding with numerous cars reported as submerged and stranded along roads or ditches. A swift water rescue was conducted to rescue a person stuck in their flooded car with floodwater up to their steering wheel. Multiple roads were closed due to flooding including Sabena Road and Bowden Rd at Richard St and Cagle Rd. Floodwaters went over car wheels or halfway up cars wheel base along Richard St, Bowden Rd, Barnes Rd, Kegler Dr, Revelstroke Dr, Philips Hwy, Reba Ave, Parental Home Rd, Spring Park Rd, Dean Rd, Belfort Rd, Putnam Ave, Vancouver Dr and portions of University Blvd.
Flash Flood, Duval
- When
- September 4, 8:00 AM EST to 10:00 AM EST
- Where
- Duval County, 1.37 mi WSW of Jacksonville to 1.82 mi SSW of Jacksonville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.341, -81.691
There was widespread street flooding with numerous cars stranded in flood waters across the San Marco, Downtown Jacksonville and Riverside areas. At 9 AM EDT, local broadcast media reported street flooding across San Marco. Street flooding and stranded vehicles were reported across Edgewood Ave, Post St, Willow Branch Ave, Beaver St, Kings Rd, Shircliff Way, Goodwin St, Gilmore St, E State St, Clay St, Duval St, Bay St, Hendricks Ave, Palm Ave, Naldo Ave, San Marco Blvd, Thacker Ave, Children's Way, River Rd and Landon Rd. Floodwaters were halfway up the wheel wells of vehicles. Multiple roads were closed due to flooding including Stockton Road near Beaver Street West and San Marco Blvd at Lasalle St. Multiple photos were shared via Social Media. About 4 to 6 inches of rain fell within the San Marco, Brooklyn and Mixon Town areas.
Flood, Duval
- When
- September 4, 6:00 PM EST to 8:30 PM EST
- Where
- Duval County, 0.5 mi N of Center Park to 0.54 mi WNW of Center Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.287, -81.501
Broadcast media reported a neighborhood off of Beach Blvd had significant flooding along Pemberton St. This dirt road was impassable and resulted in 10 cars stalling out. Partial road collapse occurred on Pemberton St.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 3, 2024$30,000 · 1 event
- Excessive Heat in California, September 3 to 10, 20242 injured · $10,000 · 4 events
- Heavy Rain in Florida, September 3, 2024$20,000 · 1 event
- Flash Flooding in Texas, September 3 to 4, 20248 events
- Damaging Winds in Montana, September 3, 202461 kt wind · 7 events
- Tornado and Flood in Florida, September 3 to 4, 2024EF0 · 3 events
- Damaging Winds in Wyoming, September 3, 202457 kt wind · 3 events
- Damaging Winds in Utah, September 3, 202458 kt wind · 3 events
- Flash Flooding in Texas, September 3, 20242 events
- Flash Flood and Damaging Wind in Idaho, September 3, 2024$200 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, September 3, 202463 kt wind · 2 events
- Lightning Strike in Florida, September 3, 2024$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213524, 1213526, 1213531, 1213533, 1213532, 1213521, 1213522, 1213523, 1213529, 1213525, 1218432, 1213541, 1217282.